question-icon

What causes tiredness and vomiting inspite of having calcium meds?

default
Posted on Tue, 22 Jul 2014
Question: My 86 year old mother is very active and was walking about a mile a day and working a few hours a week at family restaurant. The only medication she is on is 10mg Lisinopril and over the counter Calcium and Iron tabs. She has been diagnosed with osteperosis but has refused all meds except calcium on that issue . Been feeling VERY VERY VERy tired lately with intermittent vomiting - on and off weekly. Recent CBC, CMP, TSH, PTH are all within normal ranges -which is amazing! The nurse called and told her they were all normal and to continue her med regime. I cannot tell you how tired she is and very unlike her....so I got my hands on the labs. Vitamin D level normal...calcium 10.5. I think elderly sometimes don't fit into the "so called lab parameters" and think that is super high and could be causing her the tired feeling.....called the nurse back and they said to stop the 1200 mg calcium....no change...I cannot believe that supplemental calcium or diet could increase the blood calcium that much..........I was floored when the PTH came back normal...could it be the Lisinopril causing the rise?
doctor
Answered by Dr. Binu Parameswaran Pillai (1 hour later)
Brief Answer:
Please see the label for elemental calcium

Detailed Answer:
Good day,
The calcium levels are just high and i wouldnt beleive that would be the only cause of her symptoms. Would like to know her serum albumin levels and we will have to do a corrected calcium levels based on albumin levels. I hope the blood was drawn at fasting state.

There are many reasons for rise in calcium. IS she he taking 1200 mg total calcium or elemental calcium ?? ( please look at the label of calcium tabletes for the amount of elemental calcium). Hypercalcemia can be PTH dependent or PTH independent. Only in the PTH dependent cases, the levels of PTH rise. Since her PTH levels are normal, whiile having a rise in calcium, it is likely a PTH independent cause.

PTH independent causes of high calcium include, excess calcium intake, excess vitamiin D intake, certain infections like tuberculosis, other conditions like sarcoidosis etc. Lastly, certain cancers like lymphoma, breast cancer, lung cancer, multiple myeloma etc can rise calcium levels which are all PTH independent causes. Other causes include dehydration and addison's disease.

I would be very interested to know her ESR and Urine calcium levels as well as serum albumin levels. Any kidney tets like creatinine? LISINOPRIL is unikely to cause this.

For now, she need rehydration with oral fluids and with hold calcium and vitamin D. She could repeat a fasting calcium, PTH, phosphorus, alkaline phophatase, creatinine and albumin after few days. However, in the interim, if she is symptomatic, please take her to a hospital for IV fluids. Because hypercalcemia can cause dehydration and that is dangerous in a 86 year old women. It can cause kidney prolems.
Please reply
Regards
Binu
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Binu Parameswaran Pillai (4 hours later)
Thank you sir, as her GP seems so uninterested. Albumiun 3.9. Creatinine 0.8. The only other chemistry out of normal range was Globulin at 3.6. GFR estimate less than 60. I am a nurse and have instructed her about the fluids. My sibling took her in for the testing so I do no know if she did a fast.

At his point then, you think I should ask for an ESR...and go from there if it is out of range?????? My sister does have SLE.
What is the significance of the Albumium at this point?
Also, should I request a bone density test at and how will that direct me into further treatment that would help with the blood calcium levels.
I live in a very small community where we must travel to see an ENDO...so any assistance you can give is appreciated.
doctor
Answered by Dr. Binu Parameswaran Pillai (19 minutes later)
Brief Answer:
Hello

Detailed Answer:
Hello XXXXXXX
Good day. Great to know that you are a nurse .
The calcium you mentioned was total calcium and not ionized calcium. Total calcium has to be calculated based on the albumin level. So if she had a total calcium of 10.5 and albumin of 3.9, then the corrected calcium will be 10.58. ( we keep normal level of albumin as 4 for this calculation and in her case since albumin level was good, no much change in corrected calcium)

ESR is important. It will indirectly tell us if there is any inflammation or active cancer. It is not 100% accurate, but can surely give a clue.
If it is > 100, at this age, I seriously would be worried and would like to get a serum protein electrophoresis for multiple myeloma which is one of the cause of hypercalcemia.

In fact, her calcium levels are not terribly high. Could you please tell me how much total elemental calcium she took each day ??

Yes, in a 86 year old lady, getting a bone density is a good idea. However, since the PTH is normal, no need to get a forearm bone density. Hips and lumbar bone density would suffice.

Keep her rehydrated. I hope you will write back to me with the amount of elemental calcium she took each day
Regards
Binu
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Binu Parameswaran Pillai

Endocrinologist

Practicing since :2003

Answered : 1435 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes tiredness and vomiting inspite of having calcium meds?

Brief Answer: Please see the label for elemental calcium Detailed Answer: Good day, The calcium levels are just high and i wouldnt beleive that would be the only cause of her symptoms. Would like to know her serum albumin levels and we will have to do a corrected calcium levels based on albumin levels. I hope the blood was drawn at fasting state. There are many reasons for rise in calcium. IS she he taking 1200 mg total calcium or elemental calcium ?? ( please look at the label of calcium tabletes for the amount of elemental calcium). Hypercalcemia can be PTH dependent or PTH independent. Only in the PTH dependent cases, the levels of PTH rise. Since her PTH levels are normal, whiile having a rise in calcium, it is likely a PTH independent cause. PTH independent causes of high calcium include, excess calcium intake, excess vitamiin D intake, certain infections like tuberculosis, other conditions like sarcoidosis etc. Lastly, certain cancers like lymphoma, breast cancer, lung cancer, multiple myeloma etc can rise calcium levels which are all PTH independent causes. Other causes include dehydration and addison's disease. I would be very interested to know her ESR and Urine calcium levels as well as serum albumin levels. Any kidney tets like creatinine? LISINOPRIL is unikely to cause this. For now, she need rehydration with oral fluids and with hold calcium and vitamin D. She could repeat a fasting calcium, PTH, phosphorus, alkaline phophatase, creatinine and albumin after few days. However, in the interim, if she is symptomatic, please take her to a hospital for IV fluids. Because hypercalcemia can cause dehydration and that is dangerous in a 86 year old women. It can cause kidney prolems. Please reply Regards Binu